Alert archive / Utah / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Apr 29, 2019, 7:33 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2019, 7:33 PM MDT (01:33 UTC)
- Expired
- Apr 29, 2019, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 32 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657
WGUS55 KSLC 300133
FFWSLC
UTC053-300430-
/O.NEW.KSLC.FF.W.0003.190430T0133Z-190430T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
733 PM MDT MON APR 29 2019
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
East central Washington County in southwestern Utah...
* Until 1030 PM MDT
* At 730 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Zion National Park. Radar estimated 0.25 to 0.40
inches of rain have fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
La Verkin, Zion National Park, Toquerville and Springdale.
* Areas in Zion that will experience flooding include... North
Creek, La Verkin Creek, Right Fork of North Creek, North Fork of
the Virgin
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3741 11291 3717 11293 3726 11328 3747 11321
$$
Dewey2 follow-up statements
986 WGUS75 KSLC 300232 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 832 PM MDT MON APR 29 2019 UTC053-300430- /O.CON.KSLC.FF.W.0003.000000T0000Z-190430T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 832 PM MDT MON APR 29 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR EAST CENTRAL WASHINGTON COUNTY... At 830 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar estimated 0.40 to 0.50 inches of rain have fallen across the warned area. This is likely resulting in flash flooding. Some locations that will experience flooding include... La Verkin, Zion National Park, Toquerville and Springdale. Areas in Zion that will experience flooding include... North Creek, La Verkin Creek, Right Fork of North Creek, North Fork of the Virgin PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3741 11291 3717 11293 3726 11328 3747 11321 $$ Dewey
932 WGUS75 KSLC 300422 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 1022 PM MDT MON APR 29 2019 UTC053-300432- /O.EXP.KSLC.FF.W.0003.000000T0000Z-190430T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 1022 PM MDT MON APR 29 2019 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL EXPIRE AT 1030 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3741 11291 3717 11293 3726 11328 3747 11321 $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 4:25 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, Apr 29, 4:25 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 PM MDT Mon Apr 29 2019
.SYNOPSIS...Cool and unsettled weather will remain over much of
Utah through the middle of the week. Dry conditions with a warming
trend will develop late in the week through the upcoming weekend.
&&
.SHORT TERM (Until 00z Friday)...The well-defined upper low
currently over southern California will continue east across
Arizona tonight. Ahead of this feature a solid moisture plume has
spread north across the southern and central Utah, with scattered
showers and isolated thunderstorms embedded in this moisture plume
extending well ahead of the low late this afternoon.
Looking at a period of fairly strong convection rotating north-
northeast from the parent upper low and into southwest Utah this
evening. Rapidly increasing dynamic support for lift as the mid-
level circulation moves across northwest Arizona along with solid
upper divergence, and the favorably moist airmass should generate
some deep convection. A sufficiently deep warm cloud layer points
towards the potential for heavy rain, with a short period of
slower moving convection near the center of the circulation. Have
issued a flash flood watch for portions of southwest and south-
central Utah this evening, with the focus on the flood prone areas
like slickrock and slot canyons.
A second area of potentially heavy precip will develop along a
mid-level confluence zone from west-central through northeast Utah
this evening. Solid mass and moisture convergence should support
widespread moderate/locally heavy precip late tonight through
early Tuesday along the confluence zone. The heaviest precip will
shift east from the area Tuesday morning, leaving just residual
showers in it's wake late Tuesday morning.
The next round of precip will arrive midweek as the upper trough
currently over the northern Rockies/Pacific Northwest rotates
south and east across the Great Basin late Tuesday through early
Wednesday. The leading surface front will enter Northwest Utah
Tuesday morning. This front will settle into central Utah later in
the afternoon, followed by strong frontogenesis as the trailing
low-level cold advection strengthens and the nose of the upper jet
works into southwest Utah. The resultant strong synoptic-scale
lift will produce rapid development of moderate to locally heavy
precip north of the surface boundary late Tuesday afternoon and
evening. Snow levels will drop quickly behind the front with
areas of significant mountain accumulations and some snow reaching
down to the higher central and northern valleys overnight through
early Wednesday. Temperatures behind the front will come well
below early May norms, with the potential for agricultural issues
due to the cold temps Wednesday and Thursday morning.
Heights will begin to bounce back in the wake of the exiting
trough on Thursday. Temperatures should climb back to reading
close to normal Thursday afternoon, with the real warmup beyond
the short term forecast period.
.LONG TERM (After 00Z Friday)...Northwest flow will be across the
region late Thursday into Friday. Mainly dry conditions can be
expected. A period of shortwave ridging will bring warming
temperatures for the weekend. Suspect models are somewhat
underplaying how warm temperatures will be particularly Sunday
afternoon, so current forecast is a bit above guidance.
The reprieve will be short as yet another system will cross the
state, bringing somewhat cooler temperatures and showers again to
the state.
&&
.AVIATION...Currently have south winds due to showers south of the
KSLC terminal. Low confidence of a northwest wind switch late this
afternoon but a northerly pressure gradient is supportive of this
possibility. Better potential that showers directly impact the
airfield around sunset and through the evening hours, which would
impact winds as well as support lowering ceilings.
&&
.FIRE WEATHER...Cool, spring-like conditions are on tap for much
of southern and central Utah through midweek. Low pressure moving
east across Arizona overnight will bring widespread showers and
isolated thunderstorms to the southern half of the state. Stronger
convection across far southern Utah this evening will generate a
fairly broad area of wetting rains. This heavier precipitation
will work across central through northeast Utah later tonight
through early Tuesday.
A significantly colder storm system will move south from the
northern Rockies/Pacific Northwest for late Tuesday through early
Wednesday. Northern Utah will see much colder temps, with
minimal amounts of precip. The main focus for precip will be along
a rapidly strengthening front across southwest, central and
through northeast Utah Tuesday evening. Heavy precip, with
accumulating snows at the higher elevations, is expected along
and north of the front as it drifts south overnight. Precip will
gradually wind down Wednesday morning, with an unseasonably cold
airmass remaining across the area into early Thursday. A warming
trend with dry conditions will begin at the end of the week
through the upcoming weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ016-019-020-
518.
WY...None.
&&
SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...KRUSE
AVIATION...10
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Apr 29, 6:13 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 613 AM MDT Mon Apr 29 2019 UTZ001>016-019>021-517-518-WYZ021-301300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 613 AM MDT Mon Apr 29 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms may bring locally heavy rainfall today and tonight, especially across central and southern Utah. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms may bring locally heavy rainfall and high-elevation snow Tuesday afternoon through Tuesday night, especially across central and southern Utah. Warming temperatures will accelerate snowmelt at the mid and high elevations during the latter half of the week. This will lead to streams and rivers running high, fast and cold across the outlook area through the remainder of the Spring. Monitor children and pets closely near these waterways. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Apr 29, 6:01 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
601 PM MDT MON APR 29 2019
UTZ019-020-518-300045-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
South Central Utah UT-
601 PM MDT MON APR 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
645 PM MDT...
At 600 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 10 miles northwest
of Beaver Dam to 11 miles southeast of St George...and moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible.
Locations impacted include...
St George, Washington, Hurricane, Santa Clara, La Verkin, Ivins,
Toquerville, Leeds, Virgin, Motoqua, Pintura, Bloomington, Gunlock,
Veyo, Snow Canyon State Park and Goldstrike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3741 11405 3736 11304 3700 11319 3700 11385
3701 11405
TIME...MOT...LOC 0000Z 223DEG 24KT 3703 11403 3697 11340
BonnetteSpecial weather statement, Apr 29, 7:24 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
724 PM MDT MON APR 29 2019
UTZ019-020-518-300215-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
South Central Utah UT-
724 PM MDT MON APR 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON...WESTERN
KANE AND SOUTHEASTERN IRON COUNTIES UNTIL 815 PM MDT...
At 724 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kanab...moving north at 30 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Kanab, Zion National Park, Orderville, Springdale, Glendale,
Rockville, Coral Pink Sand Dunes and Mt Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3721 11313 3759 11292 3735 11231 3700 11234
3700 11285
TIME...MOT...LOC 0124Z 190DEG 26KT 3702 11263
BonnetteThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:01 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
| Apr 29, 6:03 PM MDT | Areal Flood Advisory | SLC | Iron, Kane, Washington | 104 min |
| Apr 29, 6:28 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 47 min |
| Apr 29, 7:12 PM MDT | Areal Flood Advisory | SLC | Iron | 2 hr |
| Apr 29, 7:12 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 37 min |
| Apr 29, 7:24 PM MDT | Special Weather Statement | SLC | 51 min | |
| Apr 29, 7:34 PM MDT | Special Weather Statement | SLC | Kane | 41 min |
| Apr 29, 8:03 PM MDT | Special Weather Statement | SLC | Iron | 42 min |
| Apr 29, 8:12 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Apr 29, 8:44 PM MDT | Special Weather Statement | SLC | Kane | 46 min |
| Apr 29, 9:18 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 27 min |
| Apr 29, 9:28 PM MDT | Special Weather Statement | SLC | Garfield | 47 min |
| Apr 29, 9:43 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 47 min |
| Apr 30, 2:46 PM MDT | Special Weather Statement | SLC | Juab | 44 min |
| Apr 30, 3:26 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
Nearby
Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.